Friday, May 29, 2009

Benzodiazepines Linked to Post-ICU Depression

Benzodiazepines Linked to Post-ICU Depression

A recent article in MedScape Medical News says that "Intensive Care Unit (ICU) patients with adult respiratory-distress syndrome (ARDS) and other forms of acute lung injury (ALI) may need sedation to endure the stress of mechanical ventilation, but the benzodiazepine doses often used in this situation may be setting patients up for clinical depression after discharge. In a study published in the May issue of Critical Care Medicine, David W. Dowdy, MD, PhD, and colleagues, from the Johns Hopkins University School of Medicine, in Baltimore, Maryland, identified several factors associated with symptoms of depression 6 months after ICU admission for ALI. These included ... high benzodiazepine doses..."

Benzodiazepines are a class of psychiatric anti-anxiety drugs also called minor tranquilizers or sedative hypnotics. Some of the various brand names are Valium, Xanax, Klonopin, Librium, and Rohypnol.

Daily use of therapeutic doses of benzodiazepines is associated with physical dependence. Addiction can occur after 14 days of regular use. The withdrawal syndrome is similar to that of alcohol withdrawal, but can be more prolonged and more difficult than withdrawal from heroin. Typical consequences of withdrawal are depression, anxiety, sweating, cramps, nausea, psychotic reactions and seizures. Some of the side effects of taking these drugs include depression, aggressive behavior, anxiety, psychosis, and suicide.

Drug experts say that the benzodiazepine Xanax, for example, is more addictive than most illegal drugs, including cocaine or heroin.

More information about the side effects of psychiatric drugs can be found by clicking here.

[Editorial Comment: One wonders why a psychiatric drug with such already known severe side effects and withdrawal symptoms is used at all in an intensive care unit after a severe illness.]

No comments: